Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 27, NWS Las Vegas, NV

June 30, 2016San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 30, 2016, 6:59 PM PDT for San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2016, 6:59 PM PDT (01:59 UTC)
Expired
Jun 30, 2016, 7:30 PM PDT
In force
31 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WUUS55 KVEF 010159
SVRVEF
AZC015-CAC071-NVC003-010230-
/O.NEW.KVEF.SV.W.0027.160701T0159Z-160701T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
659 PM PDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 730 PM PDT/730 PM MST/

* AT 659 PM PDT/659 PM MST/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER ARIZONA
  VILLAGE...OR 10 MILES NORTHWEST OF TOPOCK...AND MOVING SOUTH AT 35
  MPH. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN
  BULLHEAD CITY.

* LOCATIONS IMPACTED INCLUDE...
  BULLHEAD CITY...LAUGHLIN...YUCCA...NEEDLES...OATMAN...
  ARIZONA VILLAGE...MESQUITE CREEK...HIGHWAY 95 AND I-40...
  MOHAVE VALLEY...BIG BEND REC AREA...
  MOJAVE RANCH ESTATES AND WILLOW VALLEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 23 AND 32.
 INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 122 AND 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3516 11480 3518 11422 3482 11409 3482 11497
TIME...MOT...LOC 0159Z 002DEG 32KT 3485 11454 

$$

CMS
2 follow-up statements
990 
WWUS55 KVEF 010216
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
716 PM PDT THU JUN 30 2016

AZC015-CAC071-NVC003-010230-
/O.CON.KVEF.SV.W.0027.000000T0000Z-160701T0230Z/
MOHAVE AZ-SAN BERNARDINO CA-CLARK NV-
716 PM PDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
PDT/730 PM MST/ FOR SOUTHWESTERN MOHAVE...EAST CENTRAL SAN BERNARDINO
AND SOUTH CENTRAL CLARK COUNTIES...

AT 716 PM PDT/716 PM MST/...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NEEDLES...OR
11 MILES NORTHWEST OF TOPOCK...MOVING SOUTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
BULLHEAD CITY...LAUGHLIN...YUCCA...NEEDLES...OATMAN...
ARIZONA VILLAGE...MESQUITE CREEK...HIGHWAY 95 AND I-40...
MOHAVE VALLEY...BIG BEND REC AREA...
MOJAVE RANCH ESTATES AND WILLOW VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE
STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL
WEATHER SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3516 11480 3518 11422 3482 11409 3482 11497
TIME...MOT...LOC 0216Z 351DEG 28KT 3482 11462 

$$

CMS
437 
WWUS55 KVEF 010225
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
725 PM PDT THU JUN 30 2016

AZC015-CAC071-NVC003-010235-
/O.EXP.KVEF.SV.W.0027.000000T0000Z-160701T0230Z/
MOHAVE AZ-SAN BERNARDINO CA-CLARK NV-
725 PM PDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE...EAST
CENTRAL SAN BERNARDINO AND SOUTH CENTRAL CLARK COUNTIES WILL EXPIRE
AT 730 PM PDT/730 PM MST/...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3516 11480 3518 11422 3482 11409 3482 11497
TIME...MOT...LOC 0219Z 002DEG 32KT 3482 11462 

$$

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:15 PM PDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 30, 3:15 PM PDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
315 PM PDT THU JUN 30 2016

.SYNOPSIS...Monsoonal moisture that has spread up from northern
Mexico will fuel thunderstorms across the Mojave Desert region...
especially during the afternoon and evening hours through Saturday.
Temperatures will trend downward due to the increase in cloud cover.
Drier air is expected to work into the region early next week
pushing monsoonal moisture east of the area. This will also allow
for a warming trend with temperatures about 3 to 5 degrees above
normal by Monday.
&&

.SHORT TERM...through Saturday night.

Scattered to numerous thunderstorms have erupted over southern
Nevada and northwest Arizona thanks to the influx of low level
moisture we received this morning from a widespread push of
southeast flow below 700 mb. Surface heating and a boundary
associated with a disturbance moving from southeast Nevada into
southwest Utah helped initiate and intensify the thunderstorms and
we should see convection expand this afternoon and evening across
southern Nevada and northwest Arizona due to boundary interactions.
Convection will diminish overnight but probably not die completely
due to the moist and unstable environment.

Similarly moist and unstable conditions will exist over the same
area through Friday so we can expect scattered to numerous
thunderstorms Friday afternoon. Dry mid to upper level flow should
help clear mid to high level debris clouds overnight and allow for
full surface heating again Friday. Saturday will see a slight
decrease in thunderstorm coverage from west to east as dry westerly
flow starts to spread over southern Nevada.

.LONG TERM...Sunday through Wednesday.

Models remain consistent with Previous runs showing a significant
decrease in moisture on Sunday followed by dry weather areawide
Monday through Wednesday. Weak troughing passes through California
Sunday and through Nevada Monday, turning the flow more westerly and
flushing out the monsoon moisture from our area. This will eliminate
rain chances, knock surface dewpoints back down into the 20s and
30s, and also allow temperatures to climb back to several degrees
above normal. Longer range models hint at moisture possibly
returning around the end of the week, but there is plenty of time to
watch this.
&&

.AVIATION...For McCarran...Storms affecting the Las Vegas Valley at
this time will generate strong, erratic outflow for much of the
afternoon into early this evening. Probability of storms directly
impacting the airport is high. Potential for small hail and
torrential downpours reducing visibilities to at least MVFR levels
exists if a stronger core reaches the terminal. After a brief lull
tonight, similar conditions are anticipated tomorrow.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Storms rapidly developing in the southern Great Basin
and Mojave Desert this afternoon. Multiple outflow boundaries are
expected to produce highly erratic, potentially gusty winds. Storms
likely to impact the Las Vegas Valley terminals, with potential
impacts to KEED and KIFP as well. MVFR cigs/visibilities possible
in/near storms. Similar conditions anticipated tomorrow.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather according to standard operating procedures.
Flash flooding will be a concern with any thunderstorm today
especially across Mohave, Clark, and eastern San Bernardino
Counties.
&&

Short Term...Adair
Long Term...Morgan
Aviation...Shafer

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jun 30, 6:29 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
629 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     NON-TSTM WND GST 6 E BULLHEAD CITY       35.11N 114.50W
06/30/2016  M62 MPH          MOHAVE             AZ   AWOS

            AWOS STATION BULLHEAD CITY AIRPORT /IFP/.

&&

CMS
Local storm report, Jun 30, 6:30 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     DUST STORM       8 NE NEW KINGMAN-BUTLER 35.33N 113.90W
06/30/2016                   MOHAVE             AZ   TRAINED SPOTTER

            REPORTED VISIBILITY REDUCED 1/10TH OF A MILE
            ON ROUTE 66.

&&

TL
Local storm report, Jun 30, 6:32 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
632 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     DUST STORM       6 SSE WILLOW VALLEY     34.84N 114.57W
06/30/2016                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED BLOWING DUST REDUCING
            VISIBILITY DOWN TO LESS THAN 1/2 MILE MAINLY
            EAST OF THE COLORADO RIVER IN MOHAVE COUNTY.

&&

TL
Local storm report, Jun 30, 6:35 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
635 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     6 E BULLHEAD CITY       35.11N 114.50W
06/30/2016  M62 MPH          MOHAVE             AZ   AWOS

            AWOS STATION BULLHEAD CITY AIRPORT /IFP/.

&&

CMS
Local storm report, Jun 30, 6:37 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
637 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     4 ENE BULLHEAD CITY     35.12N 114.53W
06/30/2016  M58 MPH          MOHAVE             AZ   PUBLIC

            GUST TO 58 MPH IN BULLHEAD CITY REPORTED BY
            A CWOP STATION.

&&

TL
Local storm report, Jun 30, 6:55 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
655 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     2 NNE BULLHEAD CITY     35.13N 114.58W
06/30/2016                   MOHAVE             AZ   AMATEUR RADIO

            REPORT OF TRAVEL TRAILLERS FLIPPED OVER DUE
            TO THUNDERSTORM WINDS. .

&&

TL

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:48 PM PDTSevere Thunderstorm WarningVEFSan Bernardino42 min
Jun 30, 5:54 PM PDTFlash Flood WarningVEFSan Bernardino6 hr
Jun 30, 6:26 PM PDTSevere Thunderstorm WarningVEFSan Bernardino34 min
Jun 30, 10:32 PM PDTFlash Flood WarningVEFInyo3 hr
Jun 30, 10:56 PM PDTSevere Thunderstorm WarningVEFInyo64 min
Jun 30, 11:08 PM PDTFlash Flood WarningVEFInyo4 hr
Jun 30, 11:49 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 1, 1:41 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 1, 2:06 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 1, 3:36 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 1, 3:12 PM PDTSevere Thunderstorm WarningVEFSan Bernardino63 min
Jul 1, 3:25 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 1, 4:05 PM PDTSevere Thunderstorm WarningVEFSan Bernardino55 min
Jul 1, 4:24 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 1, 4:59 PM PDTSevere Thunderstorm WarningVEFSan Bernardino61 min
Jul 1, 3:34 PM PDTAreal Flood AdvisoryVEFNye3 hr
Jul 1, 4:54 PM PDTAreal Flood AdvisoryVEFLincoln4 hr
Jun 30, 5:46 PM PDTFlash Flood WarningVEFMohave3 hr
Jun 30, 6:20 PM PDTDust Storm WarningVEF100 min
Jun 30, 8:55 PM PDTAreal Flood WarningVEFMohave12 hr

Nearby

Severe Thunderstorm Warnings in California, 2016Severe Thunderstorm Warnings in Nevada, 2016Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.